Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 292, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2002, 4:28 PM CDT for Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 10, 2002, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS53 KICT 102128 SVRICT KSC073-102230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 530 PM CDT. * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF HAMILTON...OR ABOUT 14 MILES NORTHEAST OF EUREKA...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF GREENWOOD COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 530 PM CDT. LAT...LON 3803 9598 3806 9621 3769 9633 3771 9599 LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:00 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 10, 4:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT WED JUL 10 2002 TNGT: SCT TSTMS GOING ONCE AGN ALG SFC CONVERGENCE BOUNDARIES. ATMOS RATHER UNSTABLE WITH TRIPLE DIGIT HEAT AND 60-70 DEWPTS. SUSPECT STORMS WL DIMINISH AFT SUNSET...BUT STILL POTENTIAL FOR LINGERING/ ELEVATED STORMS OVNGT. SUSPECT TRUE FNT MAY HANG UP ACRS THE NRN SXNS TNGT...ALTHO OUTFLOW/S/ WL BE MUCH FARTHER S. THU-THU NGT: GIVEN BASICALLY ZONAL FLOW AND COMPLEX THAT WL LKLY DVLP OVR IA TNGT...SUSPECT FNT WL HANG SOMEWHERE IN THE MIDDLE OF THE FCST AREA. IN FACT WNDS ACRS THE S SHUD TURN S AS OUTFLOW BNDRY WASHES OUT. DEPENDING ON CLDS...TEMPS COULD BE EVEN WARMER...SPCLY ACRS THE S AHD OF THE FNT. TSTMS DURG THE AFT SHUD PUSH FNT THRU MOST OF AREA DURG THE EVENING. HOWEVER WITH POTENTIAL FOR TSTMS IN THE EVE ACRS THE S. JUST NOW SURE EXACTLY WHERE FNT/PCPN WL BE AT 00Z. FRI: FNT SHUD BE OUT OF THE AREA IF CURRENT MODEL RUNS ARE CORRECT. BELIEVE MRF/AVN IS TOO COOL AND LEANED TWRD THE ECMWF 850 TEMP /1000-500 THICNESS VALUES. SAT-SUN: TEMPS/THICKNESSES FM 00Z MRF AND LTST ECMWF QUITE SIMILAR THIS PERIOD...AND GENERALLY SUPPORT GOING FCST. ONLY MINOR TWEAKS MADE. MON-WED: VRY LTL IF ANY AGREEMENT WITH ENSEMBLES DURG THIS PD. THE PROBLEM STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US TROF. SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE LURKING IN THE FCST AREA...MORE LIKELY IN SE KS. THIS MIGHT LEAD TO SCT AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT TO PUT PCPN IN FCST ATTM. WL CONT A GRADUAL WARMING TREND THRUT THE PD. FCSTID =HOWERTON ICT 70 90 65 86 / 40 30 20 10 HUT 69 90 65 87 / 30 20 10 5 EWK 69 89 64 86 / 30 20 10 5 EQA 69 89 64 85 / 40 20 20 10 WLD 72 92 66 86 / 40 30 20 10 RSL 66 89 64 89 / 20 10 10 5 GBD 67 89 65 89 / 20 20 10 5 SLN 66 88 64 87 / 30 10 10 5 MPR 69 89 64 86 / 30 20 10 5 CFV 71 90 65 85 / 40 40 30 10 CNU 69 88 64 84 / 40 30 20 10 K88 68 88 64 84 / 40 30 20 10 .ICT... KS...NONE.
In the hours before
Special weather statement, Jul 10, 11:46 AM CDT, 4 hours 42 minutes before
KSZ049-051>053-068>072-083-092>096-098>100-102300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CDT WED JUL 10 2002 ...A SLIGHT CHANCE OF SEVERE WEATHER MAYBE POSSIBLE FOR SOUTHEAST KANSAS TODAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE MID AFTERNOON HOURS...MAINLY FOR AREAS ALONG AND EAST OF THE TURNPIKE...ANY STORMS THAT DEVELOP WILL MOVE GENERALLY SOUTHEAST AT 20 MPH. HEAVY RAIN AND STRONG GUSTY WINDS WILL BE THE MAIN THREAT WITH THIS ACTIVITY. COVERAGE OF THUNDERSTORMS MAY BECOME MORE SCATTERED IN NATURE...AS AN UPPER LEVEL DISTURBANCE MOVES CLOSER TO THE AREA LATER TODAY. WIND PROFILES ALOFT AND HIGHER FREEZING LEVEL SUGGESTS DAMAGING WINDS AS THE MAIN THREAT...HOWEVER STILL CANT TOTALLY RULE OUT ISOLATED LARGE HAIL. AREA GREATEST AT RISK WILL BE MAINLY ALONG AND EAST OF THE TURNPIKE. A UPPER LEVEL WEATHER DISTURBANCE WILL MOVE SOUTHEAST FROM THE NORTHERN PLAINS INTO IOWA TONIGHT. THE AIRMASS WILL BECOME UNSTABLE AHEAD OF A COLD FRONT MOVING SOUTHEAST ACROSS SOUTH CENTRAL NEBRASKA...WHICH WILL SLIDE SOUTHEAST INTO THE REGION TODAY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING...MAINLY FOR SOUTHEAST KANSAS. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:04 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 56 min |
| Jul 10, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| Jul 10, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Jul 10, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jul 10, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.